Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 330, NWS Birmingham, AL

August 5, 2006Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2006, 2:32 PM CDT for Chilton County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2006, 2:32 PM CDT (19:32 UTC)
Expired
Aug 5, 2006, 3:00 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:27 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 12:27 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CDT SAT AUG 5 2006

.UPDATE...UPDATE FOR AFTERNOON DISCUSSION AND 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

THE SUMMER 2006 SEASON HAS BEEN THE INVASION OF THE TUTS AND THEIR
CLOSE RELATIVES...FULL FLEDGED SWIRLIES. ONE OF THESE UPPER WAVES
IS MOVING WESTWARD ALOFT OVER THE AREA THIS AFTERNOON WITH A INFUSION
OF DRY AIR ALOFT.

SURFACE TROUGH (AT LEAST THE EFFECTIVE FRONT OR OUTFLOW BOUNDARY)
HAS OOZED ITS WAY SOUTHWARD...AND WAS LOCATED BETWEEN EET AND MGM
LATE THIS MORNING. NOT A GREAT AIRMASS DIFFERENCE JUMPING FROM ONE
SIDE OF THE FRONT TO THE OTHER...BUT A BIT LOWER SURFACE DEW POINTS
INDICATED ACROSS NORTHERN ALABAMA AND JUST A BIT MORE STABLE.

10 AM TEMPERATURES ACROSS THE FORECAST AREA GENERALLY RANGED FROM
THE LOWER 80S TO THE UPPER 80S. MOST LOCATIONS RUNNING A TAD COOLER
THAN YESTERDAY AT THIS TIME...MOST NOTABLE IN THE SOUTHEAST WHERE
SOME CLOUDS AND MORNING CONVECTION HAVE LIMITED HEATING. EVEN WITH
SAID...BELIEVE HEATING WILL REALLY GET UNDERWAY AND HAVE RAISED
TEMPERATURES MOST LOCATIONS.

DEEPEST MOISTURE RESIDES NEAR AND SOUTH OF THE EFFECTIVE FRONT WITH
BEST BOUNDARY LAYER MOISTURE CONVERGENCE INDICATED FROM CLEBURNE
COUNTY TO DALLAS COUNTY. ANOTHER FEATURE OF NOTE...IS THE DRY AIR
FILTERING INTO EASTERN ALABAMA ALOFT PER LATEST WATER VAPOR
IMAGERY. BELIEVE CONVECTION WILL GET GOING IN THE DIFFERENTIAL
HEATING ZONES EAST CENTRAL AND GENERALLY MIGRATE IN A WESTERLY
DIRECTION THIS AFTERNOON. WET MICROBURST INDICES ARE IN THE
MODERATE RANGE THIS AFTERNOON...THEREFORE A FEW STORMS MAY PRODUCE
WIND GUSTS OF 35 TO 55 MPH. THESE WINDS MAY KNOCK UNSECURED OUTDOOR
OBJECTS AROUND AND BREAK OFF TREE LIMBS.

&&

.AVIATION...DISCUSSION FOR THE 18Z TAF CYCLE.

CUMULUS FIELD STARTING TO DEVELOP FROM CLEBURNE TO CHILTON
COUNTIES. EVEN A THUNDERSTORM IN CLAY COUNTY. BEST THUNDERSTORM
CHANCES THIS AFTERNOON WILL BE FROM ANB/EET/MGM/TCL. SOME OF THESE
STORMS MAY BE STRONG WITH WIND GUSTS TO 55 MPH. WILL KEEP A
PREVAILING GROUP FRO THUNDER ONLY AT EET...TEMPO GROUPS ELSEWHERE
MAINLY DUE TO TIMING UNCERTAINTIES. NO SIGNIFICANT CEILINGS OR
VISIBILITY RESTRICTIONS EXPECTED THE NEXT 24 HOURS OUTSIDE
SCATTERED THUNDERSTORMS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Aug 5, 1:51 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT SAT AUG 5 2006

ALZ011>015-017>050-061130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
151 PM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE WIND GUSTS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A
LINE FROM MOUNT CHEAHA...TO HOOVER...LIVINGSTON. THE BEST CHANCE OF
RAIN RESIDES ACROSS SOUTHERN ALABAMA...COMBINED WITH A HIGH WET
MICROBURST POTENTIAL...THE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 50 TO 70 MPH AND BRIEF HEAVY RAINFALL. ALTHOUGH
THUNDERSTORM COVERAGE ACROSS THE REMAINDER OF THE AREA IS EXPECTED
TO BE A BIT LOWER...THE STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL OF PRODUCING WIND GUSTS TO 50 MPH.

THIS AFTERNOONS STORMS ARE NOT EXPECTED TO BE ORGANIZED AND WILL BE
MORE PULSE IN NATURE. THIS MEANS THAT THE STORMS WILL DEVELOP RATHER
QUICKLY...SO BE PREPARED TO TAKE ACTION WHEN AND IF A WARNING OR
ADVISORY IS ISSUED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THROUGH EARLY EVENING.

75

In the hours before

Special weather statement, Aug 5, 2:14 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT SAT AUG 5 2006

ALZ035-051945-
CHILTON-
214 PM CDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 245
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHEAST OF MAPLESVILLE.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE THROUGH 245 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KNS/99
Special weather statement, Aug 5, 2:17 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SAT AUG 5 2006

ALZ028-036-051945-
CLAY-COOSA-
217 PM CDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND CLAY COUNTIES
UNTIL 245 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF HOLLINS.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLERVILLE...GOODWATER...
STEWARTVILLE AND HOLLINS THROUGH 245 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KNS/99
Special weather statement, Aug 5, 2:19 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT AUG 5 2006

ALZ034-051945-
BIBB-
219 PM CDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 245 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF CENTREVILLE.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE AND BRENT
THROUGH 245 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KNS/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:57 PM CDTSevere Thunderstorm WarningBMXMarengo33 min
Aug 5, 5:13 PM CDTSevere Thunderstorm WarningBMXFayette32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.